A012

A case of iatrogenic Cushing’s disease and secondary adrenal insufficiency following a drug interaction between intra-articular triamcinolone injection and ritonavir

S Khan, J Walsh, J Cox, R Agha-Jaffar, D Gable, St Mary’s Hospital, Imperial Healthcare NHS Trust, London

Abstract: Ritonavir is an HIV protease inhibitor primarily used as a ‘booster’ for other antiretroviral agents. It is a highly potent inhibitor of hepatic cytochrome P450 3A4 (CYP3A4) activity. When given at subtherapeutic doses, ritonavir increases the concentration of other antiretrovirals given in conjunction with it, allowing for decreased dosages and increased dose intervals. However, as exogenous steroids are metabolised via the CYP3A4 pathway, significant interactions with ritonavir may occur. It is now well known that this interaction can cause iatrogenic Cushing’s disease and sometimes secondary adrenal insufficiency (SAI) which occurs due to ACTH suppression by excess non-metabolised exogenous steroids.

A 50 year old woman presented to the HIV clinic after suspecting adverse effects following two intra-articular triamcinolone injections to her left hip, administered 3 and 6 months prior. She complained of generalised weakness and lethargy.  She was diagnosed with HIV infection in 2001 and was taking darunavir, dolutegravir and ritonavir. She had a past medical history of asthma and fibromyalgia.  Her asthma was treated with inhaled beclomethasone and formoterol twice daily.  She had been treated with inhaled fluticasone prior to this and had been taking daily inhaled steroids for over five years. On examination in the clinic she was noted to be Cushingoid in appearance. She had increased facial fat, prominent supraclavicular and dorsocervical fat pads, dark abdominal striae and central adiposity with slim arms and legs.  On neurological examination she had proximal weakness of the lower limbs.  A short synacthen test showed an undetectable cortisol level at baseline (RR 160-550nmol/L), 167nmol/L 30mins after administering tetracosactide (RR >450nmol/L) and 244nmol/L after 60minutes (RR >600nmol/L). She was therefore diagnosed with iatrogenic Cushing's disease and secondary adrenal insufficiency. She commenced 4mg prednisolone once daily. Ritanovir was stopped immediately and darunavir was switched to triumeq, which is associated with less potent CYP450 inhibition, aiming to facilitate hepatic clearance of triamcinolone.

Patients on CYP3A4 inhibitors require careful consideration regarding prescribing of new drugs and potential drug interactions. Practitioners should be aware of potential interactions with glucocorticoids in all forms. Following a diagnosis of iatrogenic Cushing’s disease in such cases, prompt assessment for SAI is indicated with a low threshold for commencing steroid replacement in symptomatic patients. This is particularly crucial for those who have had depot injections, where the exogenous steroid cannot be withdrawn.